Thunderstorm Wind, New Castle
- When
- May 15, 9:45 PM EST
- Where
- New Castle County, Edge Moor
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 39.750, -75.500
A line of severe thunderstorms knocked down tree limbs, a couple of trees and wires in northern New Castle County. The damage was concentrated around the Edgemoor area of Brandywine Hundred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A line of severe thunderstorms knocked down tree limbs, a couple of trees and wires in northern New Castle County. The damage was concentrated around the Edgemoor area of Brandywine Hundred. About 5,000 homes and businesses lost power.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 15, 1:00 PM EST, 8 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 200 PM EDT SAT MAY 15 2004 .SHORT TERM...A COLD FRONT MOVING DOWN FROM NW PA HAS RAIN BEHIND IT BUT CURRENT OBS AND RADAR INDICATE TSTMS DVLPG AHEAD OF IT. SPS HAS ALSO PUT THE NRN PORTIONS OF EPA/NRN NJ INTO SLGT RISK SVR. AS THE FRONT CONTINUES TO MOVE EAST...IT SHOULD GET CLOSE ENOUGH TO CONT DVLPG TSTMS AND SINCE IT WILL BE AFTER TEMPS HAVE REACHED FULL POTENTIAL...SVR THREAT LOOKS REASONABLE. THE FRONT MOVES THROUGH MOST OF EPA TNGT AND THEN SLOWS DOWN AS IT MOVES THROUGH PHL METRO AREA SUN AM AND WAITS UNTIL LATE SUN TO MAKE IT THROUGH SRN DE. THIS MEANS TIMING THE PCPN DIFFERENTLY ACROSS THE ZONES. NRN AREAS HAVE THE HIGHEST THREAT TNGT...SRN AREAS JUST CHC. ONCE THE FRONT MOVES THROUGH...TSTMS ARE DROPPED FROM THE FCST BUT I KEEP SHWRS IN UNTIL THE DRY AIR ARRIVES. NRN ZONES DRY BY AFTN...CENTRAL ZONES AROUND MIDDAY AND SRN ZONES STAY UNDER THE THREAT OF SHWRS AND TSTMS THROUGH SUN AFTN WITH A CHC CONTG INTO SRN DEL EARLY SUN NGT. MONDAY LOOKS DRY WITH HIGH PRES OVERHEAD. && .LONG TERM... CLOUDS RETURN MON NIGHT WITH INCREASED MOISTURE AS THE WARMER AIR MOVES BACK TO THE NE. HOWEVER...WHEN THE WARMER AIR ARRIVES THIS TIME...IT SHOULD NOT BE QUITE AS WARM AS CURRENTLY SINCE THE WARMER AIR WILL BE MODIFIED FROM THE OLD FRONT THAT MOVED THROUGH COMBINED WITH COOLER AIR MODIFYING IT FROM THE S. THEN TUE THROUGH FRI...I KEPT IN PSBL SHWRS AND TSTMS ALL AREAS. SEVERAL FRONTAL SYSTEMS MOVE THROUGH BUT SINCE TIMING THIS FAR OUT IS NOT RELIABLE...A GENERIC CHC LOOKED APPROPRIATE. EVEN THOUGH PCPN WILL BE MENTIONED FOR 4 STAIGHT DAYS...A GOOD BIT OF THE TIME SHOULD BE DRY. DRY AIR SHOULD RETURN SATURDAY AS HIGH PRES BUILDS IN. && .MARINE... BROAD SW FLOW IS STRONGEST ON THE BEACH BUT STILL UNDER 20KT THEN THEN DIMINISHES MOVING OFFHSORE. NO FLAGS THIS GO ROUND EXCEPT SOME TSTMS MAY PRODUCE STRONGER WINDS LATER THIS EVENING BUT THAT TO BE REFLECTED IN NEXT CWF RELEASE AROUND 230 PM. && .AVIATION... 18Z TAF REFLECTING TSTM UPGRADE VIA SPC SWO INVOF OF ABE. RANDOM CELLS OVER SE PA 18Z MOVING NE 22KT MAY REMAIN N OF ILG AND W OF PNE OVER NEXT HOUR THEN APCH SVRL APRTS THEREAFTER. && .PRELIMINARY POINT TEMPS/POPS... MPO 56 71 52 74 / 80 40 10 20 ABE 59 76 55 79 / 70 40 10 10 RDG 60 76 56 79 / 70 40 10 10 PHL 65 77 60 80 / 50 50 10 10 12N 57 74 54 77 / 70 40 10 10 SMQ 61 77 57 80 / 60 40 10 10 TTN 63 77 58 80 / 50 40 10 10 MIV 60 76 57 78 / 50 50 10 10 N55 60 71 57 73 / 50 50 20 10 ACY 60 75 57 77 / 50 50 10 10 ILG 62 77 58 80 / 50 50 10 10 DOV 61 75 58 77 / 50 50 10 10 GED 62 75 58 78 / 50 50 30 10 && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE/OCEAN...NONE. MARINE/DEL BAY...NONE. && STAUBER/EBERWINE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 510 AM EDT SAT MAY 15 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-151200- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 510 AM EDT SAT MAY 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 743 PM EDT SAT MAY 15 2004 NJZ007-009-PAZ060>062-067>069-160130- BERKS PA-BUCKS PA-CHESTER PA-HUNTERDON NJ-LEHIGH PA-MONTGOMERY PA- NORTHAMPTON PA-WARREN NJ- 743 PM EDT SAT MAY 15 2004 THUNDERSTORMS WITH DANGEROUS AND FREQUENT CLOUD TO GROUND LIGHTNING, SOME SMALL HAIL, AND LOCALIZED WIND GUSTS UP TO 50 MPH WERE SCATTERED FROM NEAR EASTON TO NEAR READING IN EASTERN PENNSYLVANIA AT 740 PM. OTHER STRENGTHENING STORMS WERE LOCATED NEAR OXFORD IN SOUTHWEST CHESTER COUNTY OF SOUTHEAST PENNSYLVANIA. THESE STORMS WERE MOVING EAST NORTHEAST AND WILL AFFECT THE AREA THROUGH 900 PM. IF YOU FIND ONE OF THESE STORMS APPROACHING YOU, PLEASE TAKE SHELTER IMMEDIATELY. MPD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 905 PM EDT SAT MAY 15 2004 NJZ001-007>010-012-015-PAZ054-055-060>062-068-069-160300- BERKS PA-BUCKS PA-CARBON PA-HUNTERDON NJ-LEHIGH PA-MERCER NJ- MIDDLESEX NJ-MONROE PA-MONTGOMERY PA-MORRIS NJ-NORTHAMPTON PA- SOMERSET NJ-SUSSEX NJ-WARREN NJ- 905 PM EDT SAT MAY 15 2004 ...STRONG TO SEVERE THUNDERSTORMS THIS EVENING... STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO AFFECT PARTS OF EASTERN PENNSYLVANIA AND NORTHERN AND CENTRAL NEW JERSEY THIS EVENING. THERE HAVE ALREADY BEEN REPORTS OF WIND DAMAGE, HAIL AND FLOODING IN PARTS OF PENNSYLVANIAS LEHIGH VALLEY AND IN BERKS COUNTY. SOME OF THE THUNDERSTORMS WILL CONTINUE TO PRODUCE STRONG WIND GUSTS AND HAIL THIS EVENING, ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING. ALSO, RAINFALL RATES OF AN INCH OR TWO AN HOUR ARE POSSIBLE. THE DOWNPOURS WILL RESULT IN LOCALIZED FLOODING IN AREAS OF POOR DRAINAGE. IF YOU OBSERVE THREATENING WEATHER, SEEK SHELTER AT ONCE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOOD WATERS, THE WATER MAY BE DEEPER THAN YOU THINK IT IS. IOVINO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
928 PM EDT SAT MAY 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0825 PM FLASH FLOOD EMMAUS 40.54N 75.50W
05/15/2004 LEHIGH PA EMERGENCY MNGR
ROADS FLOODED.
0705 PM TSTM WND DMG KUTZTOWN 40.52N 75.78W
05/15/2004 BERKS PA EMERGENCY MNGR
TREE LIMBS DOWN BLOCKING ROAD. WIRES DOWN.
&&
IOVINOPRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
938 PM EDT SAT MAY 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0825 PM FLASH FLOOD EMMAUS 40.54N 75.50W
05/15/2004 LEHIGH PA EMERGENCY MNGR
ROADS FLOODED.
0815 PM TSTM WND DMG FOUNTAIN HILL 40.60N 75.40W
05/15/2004 LEHIGH PA EMERGENCY MNGR
TREES DOWN ON WIRES CAUSING POWER OUTAGE AND POLE FIRES
0705 PM TSTM WND DMG KUTZTOWN 40.52N 75.78W
05/15/2004 BERKS PA EMERGENCY MNGR
TREE LIMBS DOWN BLOCKING ROAD. WIRES DOWN.
&&
MPDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1030 PM EDT SAT MAY 15 2004 DEZ001-MDZ008-012-015-NJZ009-010-012-013-015>019-PAZ067>071-160400- BUCKS PA-CAMDEN NJ-CECIL MD-CHESTER PA-DELAWARE PA-GLOUCESTER NJ- HUNTERDON NJ-KENT MD-MERCER NJ-MIDDLESEX NJ-MONTGOMERY PA- NEW CASTLE DE-NORTHWESTERN BURLINGTON NJ-PHILADELPHIA PA- QUEEN ANNES MD-SALEM NJ-SOMERSET NJ-WESTERN MONMOUTH NJ- 1030 PM EDT SAT MAY 15 2004 ...WIND GUSTS UP TO AROUND 40 MPH AHEAD OF ADVANCING THUNDERSTORMS... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A GUST FRONT WITH WIND GUSTS RANGING FROM 20 TO 40 MPH THAT WAS LOCATED FROM NEAR FLEMINGTON IN WEST CENTRAL NEW JERSEY TO SOUTHEAST OF POTTSTOWN IN EASTERN PENNSYLVANIA TO NEAR ELKTON IN NORTHEAST MARYLAND AT 1030 PM. THE FRONT PRECEDED A LINE OF THUNDERSTORMS BY ABOUT 15 MILES. BOTH WERE HEADING SOUTHEAST AT 25 TO 30 MPH. THEY ARE EXPECTED TO MOVE TO THE NEW JERSEY TURNPIKE AND INTERSTATE 95 CORRIDORS BY AROUND MIDNIGHT. SOME VERY FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WAS ASSOCIATED WITH THE THUNDERSTORMS. PLEASE REMAIN INSIDE UNTIL THIS WEATHER PASSES. MPD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1039 PM EDT SAT MAY 15 2004 DEZ001-002-MDZ008-012-015-019-020-NJZ009-010-012-013-015>022-027- PAZ067>071-160400- ATLANTIC NJ-BUCKS PA-CAMDEN NJ-CAROLINE MD-CECIL MD-CHESTER PA- CUMBERLAND NJ-DELAWARE PA-GLOUCESTER NJ-HUNTERDON NJ-KENT MD-KENT DE- MERCER NJ-MIDDLESEX NJ-MONTGOMERY PA-NEW CASTLE DE- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-TALBOT MD- WESTERN MONMOUTH NJ- 1039 PM EDT SAT MAY 15 2004 ...WIND GUSTS UP TO AROUND 45 MPH AHEAD OF ADVANCING THUNDERSTORMS... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A GUST FRONT WITH WIND GUSTS RANGING FROM 25 TO 45 MPH THAT WAS LOCATED FROM NEAR FLEMINGTON IN WEST CENTRAL NEW JERSEY TO SOUTHEAST OF POTTSTOWN IN EASTERN PENNSYLVANIA TO NEAR ELKTON IN NORTHEAST MARYLAND AT 1030 PM. THE FRONT PRECEDED A LINE OF THUNDERSTORMS BY ABOUT 15 MILES. BOTH WERE HEADING SOUTHEAST AT 25 TO 30 MPH. THEY ARE EXPECTED TO MOVE TO NEAR THE NEW JERSEY COAST AND INTO MUCH OF THE NORTHERN DELMARVA BY AROUND MIDNIGHT. SOME VERY FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WAS ASSOCIATED WITH THE THUNDERSTORMS. PLEASE REMAIN INSIDE UNTILTHIS WEATHER PASSES. MPD
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398860.